It's easy to become confused by what the vet tells you. The results can be disastrous.
Believe it or not, the following image goes some way to illustrate what I was looking at. In fact, things may have been worse than I show, because I'm not sure what the total capacity of the syringe was. I'm only showing a total capacity of 60ml here, but it could easily have been 100ml with the real syringe.
Cruella's position was that the top of the insulin was at the 18ml mark, which is exactly what the vet had told her to do. Give me strength!
I hate to say this, but I was forced to resort to drawing lots of diagrams and using very small words. First of all I pointed out that the vet had said 18ml -- no more, and no less. I agreed that the vet had shown her how to prepare the injection with the sharp end of the syringe pointing upwards, but I asked her to humor me and pretend that he'd started by pointing it downward instead. Then I presented the following diagrams on the whiteboard in the conference room portion of the kitchen:
This is the way I explained things… We start with an empty syringe as shown in drawing (a). If we pull the plunger up just a little bit so that the bottom of the rubber grommet is say halfway to the line marked 10, as shown in drawing (b), then this means that we now have 5 milliliters on the syringe. This is too little.
If we keep on pulling the plunger up until the bottom of the rubber grommet is two little lines before the line marked 20, as shown in drawing (c), then this means that we now have 18 milliliters on the syringe. This is what we want.
If we keep on pulling the plunger up, as shown in drawing (d), then this means we have too much insulin in the syringe.
We then returned to the fact that the vet had told Cruella to hold the syringe the other way up. I explained that this was to avoid getting air in it, and that we would return to this point in a moment. I further explained that nothing changes when we turn the syringe the other way up. The images below are a one-for-one match with the images above: (a) above matches with (a) below, and so forth. All we’ve done is point the sharp end of the syringe toward the sky. The situation we are aiming for is still the one depicted in drawing (c) the one with 18 milliliters in it:
Finally, I proposed the following scenario. I suggested we go back to having the needle pointed downwards and we draw up 18 milliliters of bright green insulin as shown in drawing (e) below:
I then asked Cruella to imagine that we take the needle out of the insulin, insert it into a container of bright red poison, and suck some of this poison into the syringe. Just for the sake of our discussion, I asked Cruella to assume that the green insulin and the red poison don’t mix, which means the result is as shown in drawing (f).
The last step is to turn the syringe upside down and replace the red poison with air as shown in drawing (g). I explained that this is what Cruella had in the syringe (except she had much more insulin). I also explained that if she were to inject the air into one of her dog's muscles, then this would be painful, but the air would eventually be absorbed into the surrounding tissue. However, if she injected in into a vein, then it could potentially stop the dog's heart.
I further explained that this was why the vet had instructed her to turn the tube of insulin upside down and roll it in her hands -- this makes any air bubbles float to the top out of the way. This is also why we see doctors and nurses on TV pointing the syringe upwards and squirting a bit into the air -- to get rid of any air inside the syringe.
So, what do you think happened next?
To Page 3 >